Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 22, 2020, 4:31 PM PDT for Nevada County, Placer County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2020, 4:31 PM PDT (23:31 UTC)
- Expired
- Jul 22, 2020, 6:27 PM PDT
- In force
- 116 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nevada County, CA, Placer County, CA
The radar
The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WGUS55 KREV 222331
FFWREV
CAC057-061-230230-
/O.NEW.KREV.FF.W.0016.200722T2331Z-200723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
431 PM PDT Wed Jul 22 2020
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Placer County in central California...
Nevada County in northern California...
* Until 730 PM PDT.
* At 429 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by prolonged thunderstorms and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Glenshire-Devonshire Cdp, Hirschdale, Truckee,
Glenshire-Devonshire, Alpine Meadows Campground and Truckee-Tahoe
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Turn around, don't drown!
&&
LAT...LON 3941 12006 3929 12004 3930 12014 3937 12016
FLASH FLOOD...RADAR INDICATED
$$
MB1 follow-up statement
578 WGUS75 KREV 230127 FFSREV Flash Flood Statement National Weather Service Reno NV 627 PM PDT Wed Jul 22 2020 CAC057-061-230136- /O.CAN.KREV.FF.W.0016.000000T0000Z-200723T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Placer CA-Nevada CA- 627 PM PDT Wed Jul 22 2020 ...THE FLASH FLOOD WARNING FOR PLACER AND NEVADA COUNTIES IS CANCELLED... The heavy rain has ended and water is receding. Flooding is no longer expected to pose a threat. Ponding on road surfaces will likely continue into the overnight hours. Travelers should be advised to use extra caution since standing water is difficult to see after sunset. Please continue to heed any road closures. LAT...LON 3941 12006 3929 12004 3930 12014 3937 12016 $$ MB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:48 PM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 22, 1:48 PM PDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
148 PM PDT Wed Jul 22 2020
.SYNOPSIS...
Thunderstorm strength and coverage peaks today as low pressure
moves into California. Some storms may be severe today with
damaging winds and hail. The potential for showers and storms
decreases significantly for Thursday through the weekend, but
chances remain. Typical summer temperatures are expected through
the weekend.
&&
.DISCUSSION...
One of the better setups we have seen for thunderstorms in the
region today with activity already ramping up early this
afternoon. The special 18z KREV sounding showed plenty of
instability along with lowering wet bulb zero heights and decent
shear. This means severe storms are still possible through the
afternoon and evening with 1" or greater hail and strong outflow
winds in excess of 60 mph. This is the type of day where storms
will build fast, as we are already seeing on satellite and radar
trends, so if you are outdoors, be sure to have a plan to get to
safety fast. Localized heavy rainfall remains a concern, but storm
motions are faster than what we saw yesterday. We will continue
to pay close attention to recent burn scars which have a lower
trigger for flash flood potential. Storm activity is possible
through this evening, but should taper off or just be more showers
after midnight.
Smoke and haze will continue to be a problem due to multiple
wildfires in the region. The worst impacts will continue to be in
Lassen County where 3 wildfires are ongoing (Hog Fire west of
Susanville, the Gold Fire near Adin, CA, and a fire near Horse
Lake). The smoke impacts will be highly dependent on storm activity
today and if fires receive rainfall. In addition, gusty and erratic
outflow winds from thunderstorms may scatter smoke in various
directions, so the current high resolution smoke modeling is
likely to change.
We should see scattered storms lingering though northern Nevada
on Thursday, based on the HREF guidance. Otherwise, the area of
low pressure responsible for helping trigger thunderstorms will
gradually fill, but leave a baggy trough in its wake. This will
keep thunderstorm chances each day through the weekend, but not be
nearly as widespread or strong as what we are seeing today. Best
storm chances will be focused in the Sierra from Lake Tahoe
through Mammoth, with eastward progression into Douglas, southern
Lyon, and western Mineral Counties also possible.
Going into next week, the baggy trough shifts east and based on
ensemble guidance, the region will be between a trough near the
PacNW coast and a large area of high pressure over the Desert
Southwest. Some lingering instability could trigger a few storms in
favored convergence zones on Monday, such as the Lassen and Mono
convergence zones. Drier southwesterly flow returns by the middle of
next week which will squash thunderstorm chances. -Dawn
&&
.AVIATION...
Active thunderstorms are ongoing this afternoon bringing strong
erratic outflow winds (potentially 40-60 kts), hail, and heavy
rainfall. Mountain obscuration is likely along with turbulent
conditions due to the unstable airmass. Storms are possible for
KRNO, KCXP, KMEV, KSVE, KNFL, KHTH, KLOL through 10 pm this
evening.
Thunderstorm coverage will decrease into Thursday, with scattered
coverage lingering in north-central Nevada and isolated storms
possible in the Sierra from KTVL south through KMMH. Storms may get
as far east as Douglas, southern Lyon and western Mineral Counties.
Storm chances continue in the same region through the weekend.
Otherwise, smoke will continue to be an issue, especially for
slantwise visibility, through much of Lassen County where 3 active
wildfires continue to burn. Smoke impacts will be dependent on
storms today, if fires receive rainfall, and what the outflow winds
do. -Dawn
&&
.FIRE WEATHER...
****MIX OF WET/DRY THUNDERSTORMS THROUGH THIS EVENING****
* No changes to the ongoing Red Flag Warnings for today.
* Stronger thunderstorms are expected for today, due to low pressure
moving into northern California with stronger winds aloft and
better shear. This will mean overall faster storm motions and
longer duration storms that could hold together for very long
distances.
* Today has been our main focus and highest concern regarding our
Red Flag Warnings, with the faster storm motions that will mean
even more widespread lightning and chances for new lightning fire
starts. Storm motions look to be around 20 mph, moving from the
south to north direction.
* Thunderstorms threats today will include large hail, damaging
outflow winds up to 60 mph, and heavy rainfall underneath the
storm cores. Any lightning on the fringes of the storms will be
dry. The combination of lightning and strong winds may contribute
to rapid spread of new or existing wildfires. Heavy rainfall will
still pose a problem for recently burned areas for flash flooding
and potential debris flows.
* After today, thunderstorm activity from Thursday onward will
become more isolated and less intense, with reduced lightning
production. -Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 PM PDT this evening
NVZ420-421-423-429-458.
CA...Red Flag Warning until 9 PM PDT this evening CAZ270>272-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 22, 12:59 PM PDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Reno NV
1259 PM PDT Wed Jul 22 2020
CAZ070>073-NVZ001>005-222245-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1259 PM PDT Wed Jul 22 2020
...STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING...
Strong to severe thunderstorms are going to develop through 9 PM
today across northeast California and western Nevada.
Now is the time to think about a Plan B for all outdoor activities
the rest of today. Be aware of thunderstorm activity in your
vicinity. Lightning strikes can occur 10 or more miles away from the
core of a thunderstorm.
Severe thunderstorms may produce hail over 1 inch in diameter, winds
in excess of 60 mph, and/or very heavy rain. Areas of blowing dust
with very low visibility will accompany strong outflow winds across
western Nevada.
Heavy rainfall may lead to ponding of water on roadways. In areas of
steep terrain and near recently burned areas, rock slides and debris
flows are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 4000 11754 3962 11746 3938 11776 3911 11779
3862 11990 3885 12016 3961 12047 3971 12072
4044 12106 4059 12132 4118 12133 4118 12005
4162 12021 4172 11933 4096 11933 4096 11879
4085 11878 4086 11765 4068 11764 4068 11730
TIME...MOT...LOC 1944Z 140DEG 16KT 3875 11964
BrongLocal storm report, Jul 22, 4:26 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 4 SSW SPARKS 39.50N 119.77W
07/22/2020 M54 MPH WASHOE NV ASOS
54 MPH THUNDERSTORM OUTFLOW WIND GUST
MEASURED AT THE RENO-TAHOE INTERNATIONAL
AIRPORT ASOS.
0343 PM HAIL 4 ENE VERDI 39.54N 119.92W
07/22/2020 M0.25 INCH WASHOE NV PUBLIC
PEA SIZED HAIL REPORTED BY THE PUBLIC VIA
FACEBOOK.
0414 PM TSTM WND GST 4 WSW DAYTON 39.22N 119.65W
07/22/2020 E59 MPH LYON NV UTILITY COMPANY
NV ENERGY MESONET SENSOR REPORTED 59 MPH
THUNDERSTORM OUTFLOW WIND GUST.
0414 PM HAIL STATELINE 38.96N 119.94W
07/22/2020 E0.25 INCH DOUGLAS NV PUBLIC
PUBLIC REPORTED SMALL HAIL VIA TWITTER.
0424 PM HAIL 3 SW GLENSHIRE-DEVONSHI 39.33N 120.13W
07/22/2020 E0.25 INCH NEVADA CA PUBLIC
PUBLIC REPORTED PEA SIZED HAIL VIA TWITTER.
0401 PM HAIL 1 S PAYNESVILLE 38.80N 119.80W
07/22/2020 E0.50 INCH ALPINE CA PUBLIC
PUBLIC REPORTED HALF INCH HAIL VIA FACEBOOK.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:09 PM PDT | Areal Flood Advisory | REV | Lassen | 2 hr |
| Jul 22, 12:59 PM PDT | Special Weather Statement | REV | Lassen, Plumas | 3 hr |
| Jul 22, 2:08 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 37 min |
| Jul 22, 2:29 PM PDT | Areal Flood Advisory | REV | Plumas | 2 hr |
| Jul 22, 2:44 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 31 min |
| Jul 22, 2:55 PM PDT | Severe Thunderstorm Warning | REV | Alpine | 35 min |
| Jul 22, 2:56 PM PDT | Flash Flood Warning | REV | Sierra | 3 hr |
| Jul 22, 3:14 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Jul 22, 3:24 PM PDT | Flash Flood Warning | REV | Lassen | 3 hr |
| Jul 22, 3:44 PM PDT | Severe Thunderstorm Warning | REV | Sierra | 46 min |
| Jul 22, 3:50 PM PDT | Areal Flood Advisory | REV | Nevada, Sierra | 3 hr |
| Jul 22, 3:58 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer | 32 min |
| Jul 22, 4:01 PM PDT | Severe Thunderstorm Warning | REV | Sierra | 29 min |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.